[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.205.87.3. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
August 13, 1949

BLACK HAIRY TONGUE ASSOCIATED WITH PENICILLIN THERAPY

Author Affiliations

Los Angeles
From the medical service, Wadsworth General Hospital, Veterans Administration.; Published with permission of the Chief Medical Director, Department of Medicine and Surgery, Veterans Administration, who assumes no responsibility for the opinions expressed or conclusions drawn by the author.

JAMA. 1949;140(15):1206-1208. doi:10.1001/jama.1949.02900500014003
Abstract

Local reactions from the use of oral penicillin (glossitis, stomatitis and vesicular cheilitis) have frequently been described. However, another type of reaction has been reported in the foreign literaure1 but not in the American journals. The condition itself, black hairy tongue, has been known for many years, but its association with penicillin therapy is of recent note. I have observed this reaction to penicillin and believe that it is of sufficient interest to be documented.

REPORT OF CASES 

Case 1.—  In January 1948 a white woman aged 37 had been using penicillin lozenges for a sore throat. Discoloration of the tongue was observed a few days later. She was examined on the eighth day, at which time the tongue presented a velvety appearance and was brownish black on its medial and posterior portions. The filiform papillae were hypertrophied and bent like the nap of wet, heavy velvet when stroked

First Page Preview View Large
First page PDF preview
First page PDF preview
×